Alert archive / New Mexico / Flash Flood Watches in 2021
Flash Flood Watch 6, NWS El Paso, TX
NWS El Paso, TX issued this flash flood watch at Jul 26, 2021, 1:58 AM MDT for Otero County, New Mexico. It took effect at Jul 26, 2021, 12:00 PM MDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2021, 1:58 AM MDT (07:58 UTC)
- In effect from
- Jul 26, 2021, 12:00 PM MDT
- Expired
- Jul 26, 2021, 7:03 PM MDT
- In force
- 7 hr
- Issued by
- NWS El Paso, TX
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 8.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2172 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
809 WGUS64 KEPZ 260758 FFAEPZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 158 AM MDT Mon Jul 26 2021 NMZ414>416-262115- /O.NEW.KEPZ.FF.A.0006.210726T1800Z-210727T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Mayhill, Sacramento, Timberon, Pinon, Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit 158 AM MDT Mon Jul 26 2021 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH MIDNIGHT... The National Weather Service in El Paso Tx/Santa Teresa has issued a * Flash Flood Watch for a portion of south central New Mexico, including the following areas, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet. * From Noon MDT today through this evening. * Heavy rain due to thunderstorms may produce rainfall rates in excess of 3 inches per hour, which could lead to flash flooding. Total rainfall amounts of 1 to 3 inches will be possible this afternoon and evening in a few areas across the Sacramento Mountains and Lincoln National Forest. Flooding will be more extreme near wildfire burn scars and saturated drainages due to the lack of moisture absorption by the ground. * Hikers and campers should be aware of flood prone areas and stay away from drainages and arroyos. Motorists should use caution in heavy rains and never attempt to cross a flooded roadway. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ CD
2 follow-up statements
041 WGUS64 KEPZ 262051 FFAEPZ Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 251 PM MDT Mon Jul 26 2021 NMZ414>416-270600- /O.CON.KEPZ.FF.A.0006.000000T0000Z-210727T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Mayhill, Sacramento, Timberon, Pinon, Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit 251 PM MDT Mon Jul 26 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... The Flash Flood Watch continues for * A portion of south central New Mexico, including the following areas, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet. * Until Midnight MDT tonight. * Heavy rain due to thunderstorms may produce rainfall of 2 to 3 inches, which could lead to flash flooding. Flooding will be more extreme near wildfire burn scars and saturated drainages due to the lack of moisture absorption by the ground. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ DH
164 WGUS64 KEPZ 270103 FFAEPZ Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 703 PM MDT Mon Jul 26 2021 NMZ414>416-270215- /O.CAN.KEPZ.FF.A.0006.000000T0000Z-210727T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Mayhill, Sacramento, Timberon, Pinon, Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit 703 PM MDT Mon Jul 26 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of south central New Mexico, including the following areas, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ AB
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Jul 25, 11:24 PM MDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 25, 11:24 PM MDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 1124 PM MDT Sun Jul 25 2021 ...Update for 06Z TAF Cycle... .AVIATION...06Z TAF CYCLE VFR conditions continue through the period. A few storms are currently developing over Hudspeth. But confidence is low that they will keep propagating west. Tomorrow, MVFR to IFR are possible again near SHRA/TSRA due to lower CIGS and VIS after 18Z. Gusty and erratic winds near storms will be a problem again. Otherwise, winds should be generally light and variable overnight, then becoming from the south between 5 to 15 kts. && .PREV DISCUSSION...238 PM MDT Sun Jul 25 2021... .SYNOPSIS... An upper low over Arizona will continue the southerly flow and isolated thunderstorms across the Borderland tonight and again Monday. The low moves out to sea Tuesday and Wednesday as upper high builds over the southern Plains and eastern New Mexico. This will bring slightly drier air in and allow just a few thunderstorms each day. Upper high lifts northward Thursday and Friday allowing southeast flow and a little more moisture in. This will result in a slight uptick in thunderstorms these days. Temperatures will remain seasonable for most of the week. && .DISCUSSION... .SHORT TERM...Tonight and Monday... The upper-level low featured in our discussions the past few days is over AZ and is weakening into an open trough. Although we have lost much of the UL forcing associated with this feature, we still have a decent southerly tap keeping good moisture in place. Dew points are in the mid 50s to lower 60s as of 1145 with this morning's sounding showing 1.4" of PWat. With more than sufficient moisture, showers and thunderstorms will once again develop this afternoon over mountains before outflows bring them into the lowlands. Looking at WV imagery, there does appear to be a bit of an anti-cyclonic swirl over Chihuahua, so this may act to dampen convection via negative vorticity advection. Nevertheless, CAMs are showing some activity coming out of Mexico again this evening, similar to last night. For Monday, moisture decreases further while heights aloft rise. Convection will decrease in coverage, but not enough to end rain/storm chances. Afternoon thunderstorms should develop over the mountains before outflows bring storms into the lowlands during the late afternoon and evening hours. The increasing heights and decreased moisture will bring temperatures up a few degrees, closer to normal. && .LONG TERM...Monday night through Sunday... By Monday night the upper low is now well west of the Baja and the upper high is centered over the central Rockies. This will turn the upper flow more easterly and import slightly drier air. PWs diminish to around 1 inch or less both days, so thunderstorms should become quite isolated. By Thursday and Friday the upper high centers over Kansas/Oklahoma with ridging northwest and southeast from the center. This will turn our flow more southeast and increase moisture. PWs will be back around 1 to 1.2 inches Thursday and Friday for an increase in coverage of thunderstorms. Models, especially the GFS hint at inverted trough moving toward the NM Bootheel late Friday night and Saturday morning. This could give a large boost to thunderstorm coverage over the western zones. This will have to be watched over the next several model cycles for potential flooding impacts. Models show remainder of the weekend under a southerly flow regime, though Canadian/ECMWF both have upper high tucked in closer to New Mexico for reduction in thunderstorms. Temperatures for most of the week will remain seasonable or slightly below normal. && .FIRE WEATHER... The monsoon pattern will continue but with a gradual decline in moisture and increase in temperatures. After good moisture recovery tonight (values above 70 percent), min RH values will drop into the mid and upper 20s for the lowlands with highs close to normal for tomorrow. Winds will be light, generally topping out 10 to 15 MPH. Afternoon thunderstorms will be possible first in the mountains then in the lowlands towards evening. For Tuesday, moisture decreases further and thunderstorm coverage decreases. Vent rates for Monday will range fair to very good. && .PRELIMINARY POINT TEMPS/POPS... El Paso 71 94 72 96 / 20 20 20 10 Sierra Blanca 65 89 67 90 / 20 20 10 0 Las Cruces 67 93 67 94 / 20 20 20 10 Alamogordo 67 92 67 94 / 20 30 10 20 Cloudcroft 49 70 50 72 / 20 40 20 30 Truth or Consequences 67 91 68 92 / 20 30 10 30 Silver City 59 83 61 85 / 30 30 20 40 Deming 64 94 67 96 / 20 20 20 20 Lordsburg 63 89 67 92 / 20 20 20 20 West El Paso Metro 72 94 72 96 / 20 20 20 10 Dell City 67 95 69 95 / 20 10 10 0 Fort Hancock 69 96 71 97 / 20 20 20 0 Loma Linda 65 87 68 88 / 20 20 20 10 Fabens 70 95 70 96 / 20 20 20 10 Santa Teresa 67 93 69 94 / 20 20 20 10 White Sands HQ 70 92 69 93 / 20 20 20 20 Jornada Range 65 91 68 92 / 20 20 10 20 Hatch 66 93 68 95 / 20 20 20 20 Columbus 67 93 68 94 / 20 20 20 10 Orogrande 67 93 69 94 / 20 20 10 20 Mayhill 55 80 56 81 / 20 40 10 30 Mescalero 54 80 57 82 / 20 50 20 30 Timberon 54 79 56 80 / 20 40 10 30 Winston 54 83 60 84 / 30 40 20 40 Hillsboro 62 89 65 89 / 20 30 20 30 Spaceport 63 90 68 92 / 20 20 10 20 Lake Roberts 54 84 58 85 / 30 40 20 40 Hurley 59 87 63 89 / 20 30 20 30 Cliff 57 90 62 92 / 20 30 10 30 Mule Creek 59 85 60 87 / 20 30 0 40 Faywood 62 87 63 89 / 20 20 20 30 Animas 62 90 66 92 / 30 30 20 20 Hachita 62 90 66 92 / 30 30 20 20 Antelope Wells 62 90 65 92 / 40 40 30 20 Cloverdale 59 85 63 86 / 40 40 30 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 34/17/30
Hazardous weather outlook, Jul 25, 11:02 AM MDT, 14 hours 56 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1102 AM MDT Sun Jul 25 2021 NMZ401>417-TXZ418>424-261715- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1102 AM MDT Sun Jul 25 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Scattered mountain and isolated thunderstorms will be possible. Locally heavy rainfall and flash flooding is the main concern. .DAYS TWO THROUGH SEVEN...Monday through Saturday Daily afternoon and evening thunderstorms are expected with mountain regions favored. .SPOTTER INFORMATION STATEMENT... Please report any significant weather; otherwise, spotter activation will not be needed.
In the hours before
Special weather statement, Jul 25, 9:54 PM MDT, 4 hours 4 minutes before
Special Weather Statement National Weather Service El Paso TX 954 PM MDT Sun Jul 25 2021 TXZ420-421-260430- Salt Basin TX-Northern Hudspeth Highlands/Hueco Mountains TX- 954 PM MDT Sun Jul 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUDSPETH COUNTY UNTIL 1030 PM MDT... At 954 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles west of Cornudas, moving north at 15 mph. Half inch hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Cornudas and Cornudas Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3171 10544 3171 10569 3198 10580 3199 10535 TIME...MOT...LOC 0354Z 178DEG 13KT 3180 10560 CRESPO
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 12:09 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 26, 12:53 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Jul 26, 1:05 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 3 hr |
| Jul 26, 1:21 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 26, 1:32 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jul 26, 1:38 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Jul 26, 2:41 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jul 26, 3:20 PM MDT | Areal Flood Advisory | EPZ | Otero | 115 min |
| Jul 26, 3:31 PM MDT | Areal Flood Advisory | EPZ | Otero | 119 min |
| Jul 26, 4:02 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 26, 4:07 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Otero | 3 hr |
| Jul 26, 4:30 PM MDT | Special Weather Statement | EPZ | Otero | 30 min |
| Jul 26, 4:48 PM MDT | Areal Flood Advisory | EPZ | Otero | 117 min |
| Jul 26, 5:03 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Jul 26, 5:31 PM MDT | Special Weather Statement | EPZ | Otero | 29 min |
Nearby
Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.